Prof. Dr. Sebastian Mentemeier



Telefon: +49 5121 883-40150
Fax: +49 5121 883-40151
E-Mail Kontaktformular
Raum: A 113 Spl. - Gebäude A (Samelson-Campus)
Sprechzeit: SoSe 24: mittwochs; Termine+Anmeldung über learnweb2022-Kurs: Sprechstunde Sebastian Mentemeier
Homepage: Homepage



Research interests

  • Non-Gaussian limit theorems
  • Branching processes, in particular Multitype Branching Random Walks
  • Products of random matrices
  • Extreme value theory, in particular for time series
  • Heavy-tailed random variables
  • Conditional limit theorems

Third-party funds

  • DFG-Project: "Nichtlineare stochastische Fixpunktgleichungen mit Anwendungen in der Statistischen Mechanik" (2017-2023)
  • DFG-Project: "Produkte von Zufallsmatrizen, nichtkommutative Verzweigende Irrfahrten und Multityp-Verzweigende Irrfahrten in zufälligen Umgebungen" (seit 2021)


  1. The extremal position of a branching random walk in the general linear group
    joint work with Ion Grama and Hui Xiao
  2. Limit theorems for first passage times of multivariate perpetuity sequences
    joint work with Hui Xiao
  3. Analysing heavy-tail properties of Stochastic Gradient Descent by means of Stochastic Recurrence Equations
    joint work with Ewa Damek


  1. Asymptotic independence ex machina: Extreme value theory for the diagonal SRE model
    joint work with Olivier Wintenberger
    Journal of Time Series Analysis 43(5), 750-780 (2022). arxiv wiley
  2. Absolute Continuity of Complex Martingales and of Solutions to Complex Smoothing Equations
    joint work with Ewa Damek
    Electronic Communications in Probability 23(60), 1-12 (2018). arxiv ecp
  3. Large excursions and conditioned laws for recursive sequences generated by random matrices
    joint work with Jeffrey Collamore
    Ann. Probab. 46, 2064-2120 (2018)  arxiv
  4. Precise Tail Asymptotics for Attracting Fixed Points of Multivariate Smoothing Transformations
    joint work with Dariusz Buraczewski
    Markov Processes Relat. Fields 23, 147-170 (2017) arxiv
  5. Solutions to Complex Smoothing Equations
    joint work with Matthias Meiners
    Probab. Theory Relat. Fields, 168(1-2), 199-268 (2017) springerlink arxiv
  6. Fixed Points of the Multivariate Smoothing Transform: The Critical Case
    joint work with Konrad Kolesko
    Electronic Journal of Probability 20(52), 1-24 (2015) arxiv ejpecp
  7. Precise Large Deviation Results for Products of Random Matrices
    joint work with Dariusz Buraczewski
    Annales de l'Institut Henri Poincare Probab. Statist. 52(3), 1474-1513 (2016). arxiv projecteuclid
  8. Fixed Points of the Multivariate Smoothing Transform
    Probab. Theory Rel. Fields 164(1), 401-458 (2016) arxiv springerlink
  9. On Multidimensional Mandelbrot Cascades
    joint work with Dariusz Buraczewski, Ewa Damek and Yves Guivarc'h
    J. Diff. Equation Appl. 20(11), 1523-1567 (2014) arxiv tandfonline
  10. On Kesten's Multivariate Choquet-Deny Lemma
    Electronic Communications in Probability 18(65), 1-7 (2013) arxiv ejpecp
  11. Heavy tailed solutions of multivariate smoothing transforms
    joint work with Dariusz Buraczewski, Ewa Damek and Mariusz Mirek
    Stochastic Processes and their Applications 123(6), 1947-1986 (2013) arxiv sciencedirect
  12. Precise tail index of fixed points of the two-sided smoothing transform
    joint work with Gerold Alsmeyer and Ewa Damek
    Random Matrices and Iterated Random Functions. Springer Proceedings in Mathematics & Statistics, Vol. 53 arxiv springerlink
  13. Convergence to stable laws for multidimensional stochastic recursions: the case of regular matrices
    joint work with Ewa Damek, Mariusz Mirek and Jacek Zienkiewicz
    Potential Analysis 38(3), 683-697 (2013) arxiv springerlink
  14. Tail behavior of stationary solutions of random difference equations: the case of regular matrices
    joint work with Gerold Alsmeyer
    J. Diff. Equation Appl. 18(8), 1305-1332 (2012) arxiv tandfonline


  • On Multivariate Stochastic Fixed Point Equations: The Smoothing Transform and Random Difference Equations
    PhD thesis, December 2012. pdf
  • Erneuerungstheorie für Produkte von Zufallsmatrizen (German)
    Diploma thesis, September 2009. pdf

Professional Service

Reviewer / Referee for: Colloquium Mathematicum, Extremes, J. Theor. Prob., J. Diff. Equation Appl., Markov Proc. Rel. Fields, MathSciNet, Springer Books, Stoch. Proc. Appl., Zentralblatt Math


Conferences I am / have been (co-)organizing

September 23-26, 2019Conference: Branching in Innsbruck
December 4-5, 2017Workshop: Recursive(ly defined) Stochastic Processes
July 13-14, 2017Young Researchers Workshop: Phase transitions on random trees

Very short CV

since 10/2019

permanent Professor (W2) at University of Hildesheim, Germany


Professor (W1) at University of Kassel, Germany


on parental leave


on parental leave


Post-Doc at TU Dortmund, Germany


Post-Doc at University of Wroclaw, Poland


Post-Doc at University of Muenster, Germany


PhD studies at University of Muenster, Germany (supervisor: Gerold Alsmeyer)